question-icon

What causes episodes of depression despite being on Venlafaxine?

default
Posted on Mon, 25 May 2015
Question: Dear sir.
I am suffering from depression & taking SNRI Venix Xr since 2003 & feeling well but when l cross With some difficult situation problem again rises.
Please extend help to resolve the problem.
With regards XXXXXXX XXXXXXX
doctor
Answered by Dr. Seikhoo Bishnoi (47 minutes later)
Brief Answer:
Many individuals show such worsening of symptoms in problematic situations

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. You are suffering from depression and have been taking Venlafaxine since last 12 years. Still your symptoms reoccurs during some difficult situations. A lot of individuals suffering from depression even while on medicines show worsening of symptoms during some situations and this is absolutely normal. Venlafaxine is a good antidepressant drug and if your symptoms are under control with this drug then in my opinion no need to change the drug.

For severe anxiety and depression provoking situations medicines like low dose benzodiazepines can help. These medicines can help to relieve symptoms and you will feel better in such situations. Some benzodiazepines like Etizolam, Oxazepam etc are relatively safe and have not much dependence potential and can be taken safely. You can discuss with a doctor for prescription of these drugs. Even with medicine if such symptoms recurs then other medicines like Buspirone can help. The medicines when taken regularly will not only supplement the action of Venlafaxine but will also relieve symptoms.

Please don't take undue stress for such episodic situations. Even most of individuals without any history of psychiatric disorders may show depressive and anxiety situations in some problematic situations. Our body has a good adaptive mechanism and such symptoms usually go naturally. So don't feel bad about these symptoms, if you cant control these by own visit your doctor and ask about the medicines I have mentioned.

Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (21 hours later)
Dear sir,
Thank you for replying in brief.
Now I want to know regarding substitute of medicine.I have heard that CBT/REBT is also as effective as SSRI/SNRI.The medicine have many side effect.Taking Venix xr at high dose cause lethargy in body,delayed ejaculation etc.
ATIVAN also have more side effect like agitation,drowsiness in morning etc.
So please suggest good medicine when I am crossing with difficult situation so that I will discuss with my doctor & suggest him to prescribe me.
Can I say that I have to take medicine for entire life?.
My doctor is saying that these medicine are safe & can be taken for entire life.
Please suggest good medicine for sleep with less side effect when dealt in tough situation. XXXXXXX
doctor
Answered by Dr. Seikhoo Bishnoi (2 hours later)
Brief Answer:
CBT has comparable efficacy to medicines and is very useful in depression

Detailed Answer:
Hello again and thanks for asking a follow up

Yes some psychological methods of treatment have efficacy comparable to medicines. Both CBT (Cognitive therapy) and Rational therapy are useful in depressive patients. REBT or rational therapy is nothing but part of CBT. In CBT psychologist and patients work together. In multiple sessions cognitive distortions and abnormal thought processes in patients are found. These cognitive distortions are thought to aggravate the symptoms of depression. Once these are identified then both therapist and patient work to correct these abnormal thought processes. With successive sessions individuals learn to behave and live normally in depressive provoking situations. CBT is very efficacious in depression but this requires a lot of time. If properly administered then this ameliorates the need of drugs. You can visit a good psychologist and can take consultation regarding this therapy. Behaviour therapy is also applied in addition of this to make individual relaxed during therapy and other situations.

It is safe to use Venlafaxine even for long time. Most of drugs used in depression are associated with lethargy as side effect. Venlafaxine is not a drug that causes dependence so you can take it even for long periods of time without any fear. Delayed ejaculation is side effect but that too is not so common as with other antidepressants particularly with SSRIs.

Avivan is a benzodiazepine and this can cause slight restlessness, hangover like situation in morning. In my opinion the drug should be used for short periods of time only.

Other antidepressants like Mirtazapine can help in such situations. The drug is an atypical antidepressant and this is not associated with side effects like delayed ejaculation or poor orgasm. The drug is known to cause sedation and this side effect can be used for poor sleep problems. This will ameliorate the need of Ativan in night. Over all the drug is safe to use and is found to be very helpful in mild to moderate depression. Even long term use is not associated with serious side effects. It can cause increased appetite and weight gain, that can be troublesome but with proper exercise and dietary adjustments it can be managed easily. You can discuss with your doctor for that drug.

If your depressive symptoms come under control with medicines then after maintenance treatment of about 6 months to 2 years the drug can be stopped. Doses should be reduced gradually after treatment. This can help you to maintain normal life even without medicines.

Thanks, I hope this helps you. Please feel free to ask again for more doubts.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5188 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes episodes of depression despite being on Venlafaxine?

Brief Answer: Many individuals show such worsening of symptoms in problematic situations Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. You are suffering from depression and have been taking Venlafaxine since last 12 years. Still your symptoms reoccurs during some difficult situations. A lot of individuals suffering from depression even while on medicines show worsening of symptoms during some situations and this is absolutely normal. Venlafaxine is a good antidepressant drug and if your symptoms are under control with this drug then in my opinion no need to change the drug. For severe anxiety and depression provoking situations medicines like low dose benzodiazepines can help. These medicines can help to relieve symptoms and you will feel better in such situations. Some benzodiazepines like Etizolam, Oxazepam etc are relatively safe and have not much dependence potential and can be taken safely. You can discuss with a doctor for prescription of these drugs. Even with medicine if such symptoms recurs then other medicines like Buspirone can help. The medicines when taken regularly will not only supplement the action of Venlafaxine but will also relieve symptoms. Please don't take undue stress for such episodic situations. Even most of individuals without any history of psychiatric disorders may show depressive and anxiety situations in some problematic situations. Our body has a good adaptive mechanism and such symptoms usually go naturally. So don't feel bad about these symptoms, if you cant control these by own visit your doctor and ask about the medicines I have mentioned. Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts.